Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 19, NWS Quad Cities, IA

July 17, 1996Carroll County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jul 17, 1996, 8:20 PM CDT for Carroll County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1996, 8:20 PM CDT (01:20 UTC)
Expired
Jul 17, 1996, 9:15 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:50 PM CDTThunderstorm Wind 52Fairhaven, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3433 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
6.3
Supercell composite
35.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 180120
TORMLI
ILC015-180215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT WED JUL 17 1996
 
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED
A TORNADO WARNING EFFECTIVE UNTIL  915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...CARROLL COUNTY
 
AT 817 PM CDT...A TORNADO WAS DEVELOPING FIVE MILES SOUTHEAST OF
SAVANNA. THIS TORNADO WILL MOVE SOUTHEAST AT 25T MILES AN HOUR...
AND PASS BETWEEN ARGO FAY AND CHADWICK BY 825 PM.
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
BOEHMKE/HIRSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 7:50 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 17, 7:50 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT WED JUL 17 1996

23Z MAPS SURFACE ANALYSIS SHOWS BROAD TROUGH ACROSS THE CENTRAL PLAINS
WITH THE LOW PROGGED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA.  STORMS
CONTINUE TO FIRE ALONG THE WARM FRONT ACROSS CENTRAL IOWA INTO NORTHERN
ILLINOIS... IN AN AREA OF STRONG THETAE CONVERGENCE.

JET DYNAMICS NOT ALL THAT IMPRESSIVE ON THE NGM AND POINTS WELL NORTH
OF THE AREA.  TRAJECTORY MODELS SHOW STRONG WARM AIR ADVECTION AND THIS
SHOULD PUSH THE WARM FRONT NORTH INTO WISCONSIN.  BEST K AND LI NUMBERS
AND VERTICAL VELOCITIES ALSO POINT NORTH ACROSS MINNESOTA.  LOW-LEVEL
JET NOT YET SHOWING UP ON THE PROFILERS.

BELIEVE THAT HOPE OF THUNDERSTORMS TONIGHT TIED TO MCS OUTFLOW BOUNDARY
PUSHING ACROSS THE NORTHERN PORTION OF THE AREA.  FRONTAL LOCATION
SHOULD INHIBIT THUNDERSTORMS MUCH SOUTH OF HIGHWAY 20.

REAL WARM AIR BEHIND THE FRONT AND SO TROPICAL FWC TEMPERATURES LOOK
GOOD.

CID 072/20    DBQ 070/30    MLI 075/20    BRL 075/10

HIRSCH

In the hours before

Special weather statement, Jul 17, 4:13 PM CDT, 4 hours 7 minutes before
ILZ007-009-016>018-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT WED JUL 17 1996

...TORNADO WATCH UNTIL 10 PM FOR PARTS OF NORTHERN ILLINOIS...

A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR
THE FOLLOWING COUNTIES...

IN NORTHWEST ILLINOIS...
     CARROLL...WHITESIDE...AND HENRY

IN NORTH CENTRAL ILLINOIS...
     BUREAU AND PUTNAM

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL RADIO OR
TV STATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

BOEHMKE
Local storm report, Jul 17, 6:47 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

$0643 PM    COUNTY WIDE               IL   HEAVY RAIN
07/17/96   BUREAU                         30-40 MPH WINDS/WATER ON ROADS
                                          1/2" PRINCETON 1.50" WALNUT

HIRSCH
Local storm report, Jul 17, 7:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT WED JUL 17 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0615 PM    ERN HALF OF COUNTY        IL   WIND DAMAGE
07/17/96   BUREAU                         NUMEROUS LARGE TREES DOWN

0645 PM    ERN PTN OF COUNTY         IL   FLOODING
07/17/96   BUREAU                         NUMEROUS ROADS UNDER 2-3 FEET:
                                          OF WATER -- ONE WASHOUT
Special weather statement, Jul 17, 8:01 PM CDT, 19 minutes before
ILZ017-180345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED JUL 17 1996

...SMALL STREAM FLOOD ADVISORY IN EFFECT FOR BUREAU COUNTY...

A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT THIS EVENING FOR
BUREAU COUNTY IN NORTH CENTRAL ILLINOIS.  THE BUREAU COUNTY SHERIFF
REPORTED THAT NUMEROUS ROADS WERE UNDER TWO TO THREE FEET OF WATER
IN THE EASTERN PART OF THE COUNTY BETWEEN 630 PM AND 700 PM
THIS EVENING.

THE WATER HAS BEGUN TO RECEDE...BUT ADDITIONAL THUNDERSTORMS WITH
HEAVY RAIN ARE EXPECTED TO RE-ENTER THE EASTERN PART OF THE COUNTY
BY 900 PM THIS EVENING.

PERSONS NEAR CREEKS AND OTHER LOW-LYING AREAS ARE URGED TO STAY ALERT
FOR RISING WATER.  BE PREPARED TO MOVE TO HIGHER GROUND IF A FLASH
FLOOD WARNING IS ISSUED. DON'T DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

BOEHMKE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:46 PM CDTSevere Thunderstorm WarningDVNWhiteside59 min
Jul 17, 8:56 PM CDTFlash Flood WarningDVNCarroll, Whiteside6 hr
Jul 17, 9:10 PM CDTTornado WarningDVNWhiteside65 min
Jul 18, 1:01 AM CDTFlash Flood WarningDVNStephenson6 hr

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.